(Pavel Chagochkin/Shutterstock)

A Really Common Medication Has Been Linked to Doubled Risk of Stomach Cancer

Here's what you need to know.

PETER DOCKRILL
2 NOV 2017
 

A class of drugs commonly used to treat acid reflux and heartburn has been linked to a greater-than-doubled risk of developing stomach cancer, new research shows.

Proton pump inhibitors (PPIs) are used to suppress acid production in the stomach and are among the most widely sold drugs in the world, but a new study reveals that long-term use of the medicine can increase stomach cancer risks by almost 250 percent.

 

The risks are associated with a bacterium called Helicobacter pylori, carried by more than half of the world's population – most often harmlessly, but in a small percentage of people, the bug has been tied to the development of stomach cancer.

Previous research found that people with an ongoing Helicobacter pylori infection taking a PPI stood a greater chance of developing a precursor to stomach cancer, called atrophic gastritis.

While the mechanism for this was unclear, it's long been considered that eliminating the infection prior to taking PPIs – which have been linked to various adverse effects – might reduce the prospects of getting cancer.

But the new research shows that might not be the case.

"Proton pump inhibitors (PPIs) are an important treatment of Helicobacter pylori infection and have good safety records for short-term use," says researcher Ian Wong from University College London.

"However, unnecessary long-term use should be avoided."

 

Wong and fellow researchers analysed a health database of Hong Kong residents, identifying 63,397 adults treated with a triple-therapy combination to kill the Helicobacter pylori infection – using a PPI and two antibiotics.

Once the infection was eradicated, the subjects were monitored for an average of 7.5 years, during which 3,271 continued to take PPIs (for an average of nearly three years), while 21,729 others used an alternative drug, H2 blockers.

Of the 63,397 people who took the triple-therapy treatment originally, 153 ended up developing stomach cancer – but patients who took PPIs were 2.44 times more likely to get cancer, while those on H2 blockers didn't show any heightened risk.

What's more, greater frequency of PPI usage and longer-term treatment with the medication appeared to up the likelihood of developing cancer further.

Daily PPI use was associated with a 4.55 times greater risk of cancer than baseline, and became as high as an 8-fold greater risk if the drugs were taken for more than three years.

The researchers acknowledge that this is only an observational study, so we can't assume from the data that PPIs are the cause here – but nonetheless, it's an alarming finding that shows there's more going on than scientists previously realised.

 

"Interestingly, the authors found no such correlation between gastric cancer risk and long-term treatment with other anti-suppressive drugs… suggesting that acid-suppression is not the sole factor," says gastrointestinal infection researcher Richard Ferrero from the Hudson Institute of Medical Research in Australia, who wasn't involved with the study.

"The work has important clinical implications as PPIs, which are among the top 10 selling generic drugs in the US, are commonly prescribed to treat heartburn."

Of course, as significant as the increased risk is, we should also bear in mind that the overall risk factor is still low.

Per the study, long-term use of PPIs was only associated with about four additional cases of stomach cancer per 10,000 people per year, which is worth keeping in perspective.

It'll take more research into PPIs' long-term effects to better understand why this association is showing up the way it does, but in the meantime, it adds further evidence to suggest that PPIs could be problematic for patients who use them beyond the short term.

"Many observational studies have found adverse effects associated with PPIs," says pharmacoepidemiologist Stephen Evans from the London School of Hygiene & Tropical Medicine, who wasn't part of the research.

"The most plausible explanation for the totality of evidence on this is that those who are given PPIs, and especially those who continue on them long-term, tend to be sicker in a variety of ways than those for whom they are not prescribed."

The findings are reported in Gut.

 

More From ScienceAlert

Our knowledge of our own anatomy is really bad – here's why it matters

 Nearly one in five men don't know that they have a prostate.

47 minutes ago
The truth behind the 'first marijuana overdose death'

This is too important to get wrong.

2 hours ago
Look up! The Leonid meteor shower is peaking this weekend
21 hours ago